Document Open Access Logo

Slim Tree-Cut Width

Authors Robert Ganian , Viktoriia Korchemna



PDF
Thumbnail PDF

File

LIPIcs.IPEC.2022.15.pdf
  • Filesize: 1.14 MB
  • 18 pages

Document Identifiers

Author Details

Robert Ganian
  • Algorithms and Complexity Group, TU Wien, Austria
Viktoriia Korchemna
  • Algorithms and Complexity Group, TU Wien, Austria

Cite AsGet BibTex

Robert Ganian and Viktoriia Korchemna. Slim Tree-Cut Width. In 17th International Symposium on Parameterized and Exact Computation (IPEC 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 249, pp. 15:1-15:18, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2022)
https://doi.org/10.4230/LIPIcs.IPEC.2022.15

Abstract

Tree-cut width is a parameter that has been introduced as an attempt to obtain an analogue of treewidth for edge cuts. Unfortunately, in spite of its desirable structural properties, it turned out that tree-cut width falls short as an edge-cut based alternative to treewidth in algorithmic aspects. This has led to the very recent introduction of a simple edge-based parameter called edge-cut width [WG 2022], which has precisely the algorithmic applications one would expect from an analogue of treewidth for edge cuts, but does not have the desired structural properties. In this paper, we study a variant of tree-cut width obtained by changing the threshold for so-called thin nodes in tree-cut decompositions from 2 to 1. We show that this "slim tree-cut width" satisfies all the requirements of an edge-cut based analogue of treewidth, both structural and algorithmic, while being less restrictive than edge-cut width. Our results also include an alternative characterization of slim tree-cut width via an easy-to-use spanning-tree decomposition akin to the one used for edge-cut width, a characterization of slim tree-cut width in terms of forbidden immersions as well as an approximation algorithm for computing the parameter.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
Keywords
  • tree-cut width
  • structural parameters
  • graph immersions

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Deeksha Adil, Sushmita Gupta, Sanjukta Roy, Saket Saurabh, and Meirav Zehavi. Parameterized algorithms for stable matching with ties and incomplete lists. Theor. Comput. Sci., 723:1-10, 2018. URL: https://doi.org/10.1016/j.tcs.2018.03.015.
  2. Benjamin Bergougnoux, Eduard Eiben, Robert Ganian, Sebastian Ordyniak, and M. S. Ramanujan. Towards a polynomial kernel for directed feedback vertex set. Algorithmica, 83(5):1201-1221, 2021. URL: https://doi.org/10.1007/s00453-020-00777-5.
  3. Hans L. Bodlaender, Bart M. P. Jansen, and Stefan Kratsch. Preprocessing for treewidth: A combinatorial analysis through kernelization. SIAM J. Discret. Math., 27(4):2108-2142, 2013. Google Scholar
  4. Cornelius Brand, Esra Ceylan, Christian Hatschka, Robert Ganian, and Viktoriia Korchemna. Edge-cut width: An algorithmically driven analogue of treewidth based on edge cuts. In Graph-Theoretic Concepts in Computer Science - 48th International Workshop, WG 2022, Lecture Notes in Computer Science. Springer, 2022. to appear. URL: http://arxiv.org/abs/2202.13661.
  5. Robert Bredereck, Klaus Heeger, Dusan Knop, and Rolf Niedermeier. Parameterized complexity of stable roommates with ties and incomplete lists through the lens of graph parameters. In Pinyan Lu and Guochuan Zhang, editors, 30th International Symposium on Algorithms and Computation, ISAAC 2019, December 8-11, 2019, Shanghai University of Finance and Economics, Shanghai, China, volume 149 of LIPIcs, pages 44:1-44:14. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2019. Google Scholar
  6. Binh-Minh Bui-Xuan, Jan Arne Telle, and Martin Vatshelle. Boolean-width of graphs. Theor. Comput. Sci., 412(39):5187-5204, 2011. URL: https://doi.org/10.1016/j.tcs.2011.05.022.
  7. B. Courcelle, J. A. Makowsky, and U. Rotics. Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst., 33(2):125-150, 2000. Google Scholar
  8. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. Google Scholar
  9. Reinhard Diestel. Graph Theory, 4th Edition, volume 173 of Graduate texts in mathematics. Springer, 2012. Google Scholar
  10. Rodney G. Downey and Michael R. Fellows. Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer Verlag, 2013. URL: https://doi.org/10.1007/978-1-4471-5559-1.
  11. Michael R. Fellows, Daniel Lokshtanov, Neeldhara Misra, Frances A. Rosamond, and Saket Saurabh. Graph layout problems parameterized by vertex cover. In ISAAC, Lecture Notes in Computer Science, pages 294-305. Springer, 2008. Google Scholar
  12. Stephen Finbow, Andrew D. King, Gary MacGillivray, and Romeo Rizzi. The firefighter problem for graphs of maximum degree three. Discret. Math., 307(16):2094-2105, 2007. URL: https://doi.org/10.1016/j.disc.2005.12.053.
  13. Krzysztof Fleszar, Matthias Mnich, and Joachim Spoerhase. New algorithms for maximum disjoint paths based on tree-likeness. Math. Program., 171(1-2):433-461, 2018. Google Scholar
  14. Robert Ganian. Improving vertex cover as a graph parameter. Discret. Math. Theor. Comput. Sci., 17(2):77-100, 2015. URL: http://dmtcs.episciences.org/2136.
  15. Robert Ganian and Petr Hliněný. On parse trees and Myhill-Nerode-type tools for handling graphs of bounded rank-width. Discr. Appl. Math., 158(7):851-867, 2010. Google Scholar
  16. Robert Ganian, Eun Jung Kim, and Stefan Szeider. Algorithmic applications of tree-cut width. In Giuseppe F. Italiano, Giovanni Pighizzini, and Donald Sannella, editors, Mathematical Foundations of Computer Science 2015 - 40th International Symposium, MFCS 2015, Milan, Italy, August 24-28, 2015, Proceedings, Part II, volume 9235 of Lecture Notes in Computer Science, pages 348-360. Springer, 2015. to appear in the Siam Journal on Discrete Mathematics. URL: http://arxiv.org/abs/2206.00752.
  17. Robert Ganian, Fabian Klute, and Sebastian Ordyniak. On structural parameterizations of the bounded-degree vertex deletion problem. Algorithmica, 83(1):297-336, 2021. Google Scholar
  18. Robert Ganian and Viktoriia Korchemna. The complexity of bayesian network learning: Revisiting the superstructure. In Proceedings of NeurIPS 2021, the Thirty-fifth Conference on Neural Information Processing Systems, 2021. to appear. Google Scholar
  19. Robert Ganian and Sebastian Ordyniak. The complexity landscape of decompositional parameters for ILP. Artif. Intell., 257:61-71, 2018. Google Scholar
  20. Robert Ganian and Sebastian Ordyniak. The power of cut-based parameters for computing edge-disjoint paths. Algorithmica, 83(2):726-752, 2021. Google Scholar
  21. Robert Ganian, Sebastian Ordyniak, and M. S. Ramanujan. On structural parameterizations of the edge disjoint paths problem. Algorithmica, 83(6):1605-1637, 2021. Google Scholar
  22. Archontia C. Giannopoulou, O-joung Kwon, Jean-Florent Raymond, and Dimitrios M. Thilikos. Lean tree-cut decompositions: Obstructions and algorithms. In Rolf Niedermeier and Christophe Paul, editors, 36th International Symposium on Theoretical Aspects of Computer Science, STACS 2019, March 13-16, 2019, Berlin, Germany, volume 126 of LIPIcs, pages 32:1-32:14. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2019. Google Scholar
  23. Archontia C. Giannopoulou, O-joung Kwon, Jean-Florent Raymond, and Dimitrios M. Thilikos. A menger-like property of tree-cut width. J. Comb. Theory, Ser. B, 148:1-22, 2021. URL: https://doi.org/10.1016/j.jctb.2020.12.005.
  24. Didem Gözüpek, Sibel Özkan, Christophe Paul, Ignasi Sau, and Mordechai Shalom. Parameterized complexity of the MINCCA problem on graphs of bounded decomposability. Theor. Comput. Sci., 690:91-103, 2017. Google Scholar
  25. Didem Gözüpek, Hadas Shachnai, Mordechai Shalom, and Shmuel Zaks. Constructing minimum changeover cost arborescenses in bounded treewidth graphs. Theor. Comput. Sci., 621:22-36, 2016. URL: https://doi.org/10.1016/j.tcs.2016.01.022.
  26. Gregory Z. Gutin, Mark Jones, and Magnus Wahlström. The mixed chinese postman problem parameterized by pathwidth and treedepth. SIAM J. Discret. Math., 30(4):2177-2205, 2016. Google Scholar
  27. Bart M. P. Jansen and Hans L. Bodlaender. Vertex cover kernelization revisited - upper and lower bounds for a refined parameter. Theory Comput. Syst., 53(2):263-299, 2013. URL: https://doi.org/10.1007/s00224-012-9393-4.
  28. Eun Jung Kim, Sang-il Oum, Christophe Paul, Ignasi Sau, and Dimitrios M. Thilikos. An FPT 2-approximation for tree-cut decomposition. Algorithmica, 80(1):116-135, 2018. Google Scholar
  29. Loïc Magne, Christophe Paul, Abhijat Sharma, and Dimitrios M. Thilikos. Edge-treewidth: Algorithmic and combinatorial properties. CoRR, abs/2112.07524, 2021. URL: http://arxiv.org/abs/2112.07524.
  30. Dániel Marx and Paul Wollan. Immersions in highly edge connected graphs. SIAM J. Discrete Math., 28(1):503-520, 2014. Google Scholar
  31. Jesper Nederlof, Michal Pilipczuk, Céline M. F. Swennenhuis, and Karol Wegrzycki. Hamiltonian cycle parameterized by treedepth in single exponential time and polynomial space. In Isolde Adler and Haiko Müller, editors, Graph-Theoretic Concepts in Computer Science - 46th International Workshop, WG 2020, Leeds, UK, June 24-26, 2020, Revised Selected Papers, volume 12301 of Lecture Notes in Computer Science, pages 27-39. Springer, 2020. Google Scholar
  32. Jaroslav Nesetril and Patrice Ossona de Mendez. Sparsity - Graphs, Structures, and Algorithms, volume 28 of Algorithms and Combinatorics. Springer, 2012. Google Scholar
  33. Sebastian Ordyniak and Stefan Szeider. Parameterized complexity results for exact bayesian network structure learning. J. Artif. Intell. Res., 46:263-302, 2013. URL: https://doi.org/10.1613/jair.3744.
  34. Sang-il Oum. Approximating rank-width and clique-width quickly. In Graph-Theoretic Concepts in Computer Science, 31st International Workshop, WG 2005, Metz, France, June 23-25, 2005, Revised Selected Papers, volume 3787 of Lecture Notes in Computer Science, pages 49-58. Springer Verlag, 2005. Google Scholar
  35. Neil Robertson and P. D. Seymour. Graph minors. II. Algorithmic aspects of tree-width. J. Algorithms, 7(3):309-322, 1986. Google Scholar
  36. Marko Samer and Stefan Szeider. Constraint satisfaction with bounded treewidth revisited. J. of Computer and System Sciences, 76(2):103-114, 2010. Google Scholar
  37. Paul Wollan. The structure of graphs not admitting a fixed immersion. J. Comb. Theory, Ser. B, 110:47-66, 2015. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail